Alert archive / Minnesota / Tornado Warnings in 2024

Tornado Warning 12, NWS Grand Forks, ND

June 24, 2024Roseau County, Minnesota

NWS Grand Forks, ND issued this tornado warning at Jun 24, 2024, 5:54 PM CDT for Roseau County, Minnesota. It was in force for 36 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2024, 5:54 PM CDT (22:54 UTC)
Expired
Jun 24, 2024, 6:30 PM CDT
In force
36 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.25 in

County Roseau County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 209 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 6:00 PM CDTHAIL 1.251 S Warroad, MN
Jun 24, 6:18 PM CDTHAIL 1.759 Ssw Warroad, MN
Jun 24, 6:24 PM CDTTORNADO12 E Pencer, MNReceived photo of a brief tornado. EM reported no damage.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 24, 5:52 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 10.9 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2024-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2024-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1059 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

433 
WFUS53 KFGF 242254
TORFGF
MNC135-242330-
/O.NEW.KFGF.TO.W.0012.240624T2254Z-240624T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Grand Forks ND
554 PM CDT Mon Jun 24 2024

The National Weather Service in Grand Forks has issued a

* Tornado Warning for...
  Northeastern Roseau County in northwestern Minnesota...

* Until 630 PM CDT.

* At 554 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Salol, or 10 miles east of Roseau, moving east at
  30 mph.

  HAZARD...Tornado and half dollar size hail.

  SOURCE...Weather spotters reported funnel cloud.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Warroad, Roosevelt, Salol, and Swift.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4892 9509 4871 9510 4871 9534 4868 9534
      4871 9565 4889 9565 4891 9530 4890 9529
      4888 9524 4889 9516
TIME...MOT...LOC 2254Z 271DEG 24KT 4880 9554 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN

$$

VG
2 follow-up statements
871 
WWUS53 KFGF 242306
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
606 PM CDT Mon Jun 24 2024

MNC135-242330-
/O.CON.KFGF.TO.W.0012.000000T0000Z-240624T2330Z/
Roseau MN-
606 PM CDT Mon Jun 24 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR
NORTHEASTERN ROSEAU COUNTY...

At 606 PM CDT, a severe thunderstorm capable of producing a tornado
was located 7 miles southwest of Swift, or 18 miles east of Roseau,
moving east at 35 mph.

HAZARD...Tornado and half dollar size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Warroad, Roosevelt, and Swift.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4892 9509 4871 9510 4871 9534 4868 9534
      4871 9562 4890 9544 4891 9530 4890 9529
      4888 9524 4889 9516
TIME...MOT...LOC 2306Z 272DEG 29KT 4879 9536 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN

$$

VG
167 
WWUS53 KFGF 242326
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
626 PM CDT Mon Jun 24 2024

MNC135-242335-
/O.EXP.KFGF.TO.W.0012.000000T0000Z-240624T2330Z/
Roseau MN-
626 PM CDT Mon Jun 24 2024

...THE TORNADO WARNING FOR NORTHEASTERN ROSEAU COUNTY WILL EXPIRE AT
630 PM CDT...

The storm which prompted the warning has exited the warned area. 
Therefore, the warning will be allowed to expire.  However, large 
hail is still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central and northwestern Minnesota.

&&

LAT...LON 4892 9509 4871 9510 4871 9534 4868 9534
      4871 9562 4890 9544 4891 9530 4890 9529
      4888 9524 4889 9516
TIME...MOT...LOC 2325Z 271DEG 24KT 4879 9519 

$$

VG

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at Jun 24, 2:41 PM CDT, 3 hours 13 minutes earlier. Its key messages:

  • Severe thunderstorms may develop this afternoon into the early evening. Should thunderstorms develop, damaging wind gusts, large hail, and tornadoes will be possible.
  • The next good chance for showers and storms looks to be Thursday night into Friday.
Area forecast discussion, Jun 24, 2:41 PM CDT, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
241 PM CDT Mon Jun 24 2024

.KEY MESSAGES...

- Severe thunderstorms may develop this afternoon into the
  early evening. Should thunderstorms develop, damaging wind
  gusts, large hail, and tornadoes will be possible.

- The next good chance for showers and storms looks to be
  Thursday night into Friday.

&&

.DISCUSSION...
Issued at 241 PM CDT Mon Jun 24 2024

...Synopsis...
Really there is no change to the previous thinking, there is a
lot of uncertainty in how any additional storms storms may or
may not develop yet today. The first 700mb wave is located over
the Minnesota arrowhead. Another one may be showing up over
southeast North Dakota and northeast South Dakota, which will
slide into western Minnesota late this afternoon into this
evening. This area is pretty well capped, with 700mb
temperatures of +10C to +14C. At the surface, the weak low has
been holding over central to east central South Dakota, sliding
east. Again, this is in the capped area so far. There is a cold
front over this FA, which appears to be along a Langdon to
south central North Dakota line (somewhere between Bismarck and
Jamestown). There has been some weak cumulus forming along this
line. One storm about an hour ago between Bismarck and Jamestown
kind of fizzled, although it was in the capped region. Overall
it seems like storms should have a chance to fire across the
central and northern Red River Valley along this front, which
will cross into Minnesota by early evening.

...This afternoon into early evening...
The HRRR has been showing some weaker convection forming along
the cold front over the central and northern Valley late this
afternoon and early evening. By early evening, it develops a
complex of storms around the Twin Cities, which it then
transitions to a bowing line of storms as they move to the
east-southeast. There are other CAMs which still show storms
developing over the southern Valley into west central Minnesota
late this afternoon and early evening, which they eventually
track along the highway 10 corridor toward the Twin Cities this
evening. So will be watching these two potential areas (along
the cold front and from the southern Valley into west central
Minnesota) from now through early evening for convective
development. As for parameters along and ahead of the cold
front, temperatures have risen into the low to mid 80s over
northeast North Dakota with dewpoints in the low 70s. The SPC
meso page is showing SBCAPE values over 5000 J/kg with effective
shear around 35 knots. As for negatives for development along
the cold front, it is not really that strong (maybe more of a
dryline or trough) and there is no low level jet support in
this area. The low level jet should support any storms that take
off along the highway 10 corridor toward the Twin Cities.

...Thursday night into Friday...
Another fairly deep 700mb wave tracks into the Northern Plains
during this time frame, with all ensemble solutions showing a
fairly widespread footprint for convection. WPC did mention that
they may add a marginal risk for excessive rainfall up into this
area to cover this potential. Still a ways off, so will leave it
at that for now.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1234 PM CDT Mon Jun 24 2024

Thunder or no thunder is the main question for the TAFs.
Overall, there is a very low probability that storms would
affect any of the TAF sites, so did leave the mention out. If
something does happen to fire and would hold together long
enough to reach a TAF site, will amend. Other than that, expect
most of the currently remaining cloud cover to shift to the
east, with more sun moving in behind that. If more clouds do
develop, they will mainly be mid level (VFR). After the thunder
threat shifts east by early evening, there shouldn't be much
more cloud cover around. As for winds, they are all over the
place, with different directions and speeds. This will be the
case through the rest of the afternoon, before they drop off
again this evening.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

&&

DISCUSSION...Godon
AVIATION...Godon
Hazardous weather outlook, Jun 24, 4:30 PM CDT, 1 hour 24 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
430 PM CDT Mon Jun 24 2024

NDZ006>008-014>016-024-026-028-049-052-054-252130-
Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-
Griggs-Ransom-Sargent-Western Walsh-
430 PM CDT Mon Jun 24 2024

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...Tonight

There is a level 1 out of 5 risk for severe thunderstorms early
this evening. The main hazards will be large hail and strong
winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thursday...Strong Thunderstorm Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

MNZ001>009-013>017-022>024-027>032-040-NDZ027-029-030-038-039-053-
252130-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Grand Forks-Steele-
Traill-Barnes-Cass-Richland-
430 PM CDT Mon Jun 24 2024

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

There is a level 2 out of 5 risk for severe thunderstorms.
Severe thunderstorms may develop this afternoon into the
early evening. Should thunderstorms develop, damaging wind
gusts, large hail, and tornadoes will be possible.

The next good chance for showers and storms looks to be
Thursday night into Friday.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thursday...Strong Thunderstorm Risk.
Friday...Strong Thunderstorm Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

In the hours before

Special weather statement, Jun 24, 5:27 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
527 PM CDT Mon Jun 24 2024

MNZ005-242300-
Roseau MN-
527 PM CDT Mon Jun 24 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL ROSEAU COUNTY THROUGH
600 PM CDT...

At 526 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fox, or near Roseau, moving east at 35 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Roseau, Warroad, Salol, Fox, Malung, and Pencer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4871 9532 4871 9534 4868 9534 4871 9595
      4889 9596 4895 9533
TIME...MOT...LOC 2226Z 267DEG 30KT 4880 9584

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

VG
Special weather statement, Jun 24, 5:48 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
548 PM CDT Mon Jun 24 2024

MNZ008-242315-
East Marshall MN-
548 PM CDT Mon Jun 24 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MARSHALL COUNTY
THROUGH 615 PM CDT...

At 548 PM CDT, Doppler radar was tracking a strong thunderstorm near
Viking, or 12 miles northwest of Thief River Falls, moving east at 35
mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Newfolden, Holt, and Rosewood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4817 9639 4834 9639 4843 9585 4817 9581
TIME...MOT...LOC 2248Z 262DEG 30KT 4825 9635

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

VG

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 8:43 AM CDTSpecial Weather StatementFGFKittson, Marshall47 min
Jun 24, 9:00 AM CDTSevere Thunderstorm WarningFGFKittson30 min
Jun 24, 5:27 PM CDTSpecial Weather StatementFGFRoseau33 min
Jun 24, 5:46 PM CDTSevere Thunderstorm WarningFGFLake of the Woods, Roseau44 min
Jun 24, 5:48 PM CDTSpecial Weather StatementFGFMarshall27 min
Jun 24, 5:52 PM CDTSevere Thunderstorm WarningFGFBeltrami, Marshall38 min
Jun 24, 5:57 PM CDTSevere Thunderstorm WarningFGFBeltrami, Lake of the Woods, Roseau48 min
Jun 24, 6:02 PM CDTSevere Thunderstorm WarningFGFLake of the Woods43 min
Jun 24, 6:30 PM CDTSevere Thunderstorm WarningFGFBeltrami, Lake of the Woods45 min
Jun 24, 6:32 PM CDTSevere Thunderstorm WarningFGFBeltrami, Marshall, Pennington43 min

Nearby

Tornado Warnings in Minnesota, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.